Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

A Unique Area Property of the Quadratic Function

Connie Xu
Mathematics Magazine
Vol. 87, No. 1 (February 2014), pp. 52-56
DOI: 10.4169/math.mag.87.1.52
Stable URL: http://www.jstor.org/stable/10.4169/math.mag.87.1.52
Page Count: 5
  • Download ($16.00)
  • Cite this Item
Item Type
Article
References
A Unique Area Property of the Quadratic Function
Preview not available

Abstract

Summary Suppose that a function f defined on the real line is convex or concave with f″(x) continuous and nonzero for all x. Let (x1, f(x1)) and (x2, f(x2)) be two arbitrary points on the graph of f with x1 < x2. For i = 1, 2, let Li denote the tangent line to f at the point (xi, f(xi)) and let Ai be the area of the region ℜi bounded by the graph of f, the tangent line Li, and the line x = x, the x-coordinate of the intersection of L1 and L2. It is proved that f is a quadratic function if and only if A1 = A2 for every choice of x1 and x2.

Page Thumbnails